Oregon, 2010

Flooding in Oregon, December 29 to 31, 2010

December 29 to 31, 2010 · NWS MFR · 2 events in 1 county or zone

A series of storms brought periods of heavy rain to the coast. This led to a flood on the Coquille River as well as the South Fork of the Coquille River farther upstream.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A series of storms brought periods of heavy rain to the coast. This led to a flood on the Coquille River as well as the South Fork of the Coquille River farther upstream.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 29, 4:29 AM PST, 3 hours 16 minutes earlier.

Area forecast discussion, Dec 29, 4:29 AM PST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
429 AM PST WED DEC 29 2010

.DISCUSSION...THE TWO MAIN WEATHER IMPACTS WITH THE HEAVY
PRECIPITATION OVERNIGHT WERE SNOW OVER SISKIYOU SUMMIT AND RISES
ON CREEKS AND RIVERS IN THE COASTAL COUNTIES. THE COLD FRONT
RESPONSIBLE HAS MOVED INTO FAR EASTERN OREGON. SNOW LEVELS ARE
STILL IN THE PROCESS OF LOWERING BEHIND THE FRONT. TEMPERATURES
WILL NOT WARM VERY MUCH IF AT ALL TODAY. RAIN AND SNOW SHOWERS
WILL BE WIDESPREAD TODAY BUT MOST NUMEROUS IN WESTERN OREGON. THE
SNOW LEVEL HAS DROPPED TO AROUND 2500 FEET AND WILL FALL TO AROUND
1500 FEET BY SUNRISE. THUS...IMPACTS ON TRAVEL WILL BECOME MORE
WIDESPREAD TODAY EVEN THOUGH PRECIPITATION AMOUNTS WILL BE LIGHT
WITH MAINLY UP TO 2 INCHES OF SNOW. THE EXCEPTION WILL BE UP TO 5
INCHES OF SNOW IN THE CASCADES AND SISKIYOUS. SHOWERS AND SNOW
SHOWERS WILL MAINLY BE OF LIGHT INTENSITY TODAY WHICH WILL ALLOW
MOST CREEKS AND RIVERS TO PEAK TODAY THEN FALL INTO EARLY NEXT WEEK.
A VERY NOTABLE EXCEPTION IS THE COQUILLE AT COQUILLE WHICH WILL
NOT CREST UNTIL THIS EVENING THEN FALL SLOWLY.

SNOW SHOWERS WILL DECREASE IN COVERAGE TONIGHT BUT THE SNOW LEVEL
WILL DROP TO AROUND 1000 FEET. INSTABILITY WILL GRADUALLY DECREASE LATE
TONIGHT INTO THURSDAY AS A HIGH PRESSURE RIDGE APPROACHES FROM THE
WEST. THE LAST FEW SNOW SHOWERS SHOULD END THURSDAY AFTERNOON WITH
A STABLE AIR MASS PRODUCING WIDESPREAD AREAS OF VALLEY FOG LATE
THURSDAY NIGHT INTO FRIDAY MORNING...LOCALLY INTO FRIDAY AFTERNOON
IN SOUTHWEST OREGON.

MODEL SOLUTIONS HAVE BEEN VERY INCONSISTENT REGARDING THE APPROACH
A CLOSED UPPER LEVEL LOW LATE IN THE WEEK. THE 00Z GFS IS FASTEST
AND STRONGEST. IT INDICATES RAIN AT THE COAST BY FRIDAY AFTERNOON BUT IT
IS LIKELY TOO FAST GIVEN THE UPSTREAM RIDGING AND ITS TYPICAL
BIAS. THUS...I HAVE LEANED TOWARD THE SLOWER ECMWF BUT DID RAISE
THE PROBABILITY OF PRECIPITATION FOR THE WEST SIDE ON FRIDAY
NIGHT. IT IS NOT CERTAIN HOW FAR INLAND PRECIPITATION WILL EXTEND
BUT THE ONE THING MODELS HAVE BEEN CONSISTENT WITH IS INDICATING
THAT THE TROUGH WILL APPROACH NORTHERN CALIFORNIA THEN DROP SOUTH
ALONG THE COAST DURING THE WEEKEND. THUS...WITHIN OUR REGION...SOUTHERN
SISKIYOU COUNTY WILL HAVE THE HIGHEST PROBABILITY OF PRECIPITATION
OVER THE WEEKEND. BUT IT WILL NOT NECESSARILY BE A HIGH PROBABILITY.

MODEL SOLUTIONS DIVERGE EVEN FURTHER NEXT WEEK BUT THE TREND IS TO
RETURN TO WESTERLY FLOW ALOFT WITH A SERIES OF STORM SYSTEMS
BEGINNING TO ARRIVE IN THE PACIFIC NORTHWEST AS EARLY AS MONDAY
NIGHT BUT MORE LIKELY NOT UNTIL TUESDAY NIGHT.

&&

.AVIATION...SHOWERS AND SNOW SHOWERS THROUGH TONIGHT INTO EARLY
THURSDAY MORNING WILL RESULT IN AREAS OF MVFR CONDITIONS...LOW
LEVEL ICING AND MOUNTAIN OBSCURATIONS...ESPECIALLY IN SOUTHWEST
OREGON WITH NORTHWEST WINDS FAVORING THE DEVELOPMENT OF SHOWERS
ALONG THE UMPQUA DIVIDE AND IN SOUTHEAST JACKSON COUNTY.

&&

.HYDROLOGY...THE HEAVY RAIN OVER THE LAST FEW DAYS AND ESPECIALLY
DURING THE PREVIOUS 24 HOURS ENDING AT MIDNIGHT HAS LED TO
SIGNIFICANT RISES ON COASTAL CREEKS AND RIVERS. THE COQUILLE RIVER
AT COQUILLE IS FORECAST TO REACH FLOOD STAGE EARLY THIS AFTERNOON THEN
CREST LATE THIS EVENING AND REMAIN ABOVE FLOOD STAGE THROUGH
THURSDAY AFTERNOON. THERE IS ALSO THE POTENTIAL FLOODING FOR THE
SOUTH FORK OF THE COQUILLE AT MYRTLE POINT. ALSO...THE URBAN AND
SMALL STREAM FLOOD ADVISORY FOR CURRY COUNTY REMAINS IN EFFECT
UNTIL 7 AM THIS MORNING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 4 AM PST EARLY THIS MORNING FOR
     ORZ030-031.
     WINTER WEATHER ADVISORY UNTIL 4 AM PST EARLY THIS MORNING FOR
     ORZ029.
     WINTER WEATHER ADVISORY UNTIL 4 AM PST THURSDAY ABOVE 1500 FEET
     FOR ORZ021>026.
     WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
     ORZ027-028.

CA...WINTER STORM WARNING UNTIL 4 AM PST EARLY THIS MORNING FOR
     CAZ085.
     WINTER WEATHER ADVISORY UNTIL 4 AM PST EARLY THIS MORNING FOR
     CAZ084.
     WINTER WEATHER ADVISORY UNTIL 4 AM PST THURSDAY ABOVE 1500 FEET
     FOR CAZ080.
     WINTER STORM WARNING UNTIL 4 AM PST EARLY THIS MORNING ABOVE
     3000 FEET FOR CAZ080.
     WINTER STORM WARNING UNTIL 4 AM PST EARLY THIS MORNING FOR
     CAZ082.
     WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
     CAZ081.
     WINTER STORM WARNING UNTIL 4 AM PST EARLY THIS MORNING FOR
     CAZ083.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST
     THIS EVENING FOR PZZ350-356.
     HAZARDOUS SEAS WARNING UNTIL 4 AM PST THURSDAY FOR PZZ350-356.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 AM PST THURSDAY FOR
     PZZ370-376.
     HAZARDOUS SEAS WARNING UNTIL 10 AM PST THURSDAY FOR PZZ370-376.

DW
Hazardous weather outlook, Dec 29, 5:59 AM PST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
559 AM PST WED DEC 29 2010

ORZ027-028-301400-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
559 AM PST WED DEC 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 4PM THIS
AFTERNOON. SEE THE LATEST WINTER WEATHER MESSAGE FOR THE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-301400-
CENTRAL SISKIYOU COUNTY-
559 AM PST WED DEC 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON..SEE THE LATEST WINTER WEATHER MESSAGE FOR THE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021>026-301400-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
559 AM PST WED DEC 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR ELEVATIONS ABOVE
1500 FEET THROUGH 4PM THIS AFTERNOON...A WINTER WEATHER ADVISORY
GOES INTO EFFECT FOR ELEVATIONS ABOVE 1000 FEET FROM 4PM THROUGH
TONIGHT...SEE THE LATEST WINTER WEATHER MESSAGE FOR THE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 4AM THURSDAY
FOR ELEVATIONS ABOVE 1000 FEET...SEE THE LATEST WINTER WEATHER
MESSAGE FOR THE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-301400-
WESTERN SISKIYOU COUNTY-
559 AM PST WED DEC 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGH

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR ELEVATIONS ABOVE
1500 FEET THROUGH 4PM THIS AFTERNOON...A WINTER WEATHER ADVISORY
GOES INTO EFFECT FOR ELEVATIONS ABOVE 1000 FEET FROM 4PM THROUGH
TONIGHT...SEE THE LATEST WINTER WEATHER MESSAGE FOR THE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 4AM THURSDAY
FOR ELEVATIONS ABOVE 1000 FEET...SEE THE LATEST WINTER WEATHER
MESSAGE FOR THE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 29, 6:00 AM PST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
600 AM PST WED DEC 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 AM     HEAVY RAIN       4 NE GOLD BEACH         42.45N 124.37W
12/29/2010  M2.48 INCH       CURRY              OR   TRAINED SPOTTER

            24 HOUR ACCUMULATIVE TOTAL

&&

BUNKER
Local storm report, Dec 29, 6:45 AM PST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
645 AM PST WED DEC 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     HEAVY RAIN       W MYRTLE POINT          43.06N 124.14W
12/29/2010  M1.94 INCH       COOS               OR   TRAINED SPOTTER

            24 HOUR ACCUMULATIVE TOTAL.

&&

BUNKER
Local storm report, Dec 29, 7:12 AM PST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
712 AM PST WED DEC 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 AM     HEAVY RAIN       11 NE GRANTS PASS       42.54N 123.15W
12/29/2010  M1.38 INCH       JACKSON            OR   TRAINED SPOTTER

&&

BUNKER
Local storm report, Dec 29, 7:16 AM PST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
716 AM PST WED DEC 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     HEAVY RAIN       NE BROOKINGS            42.06N 124.29W
12/29/2010  M3.08 INCH       CURRY              OR   TRAINED SPOTTER

            24 HOUR TOTAL

&&

BUNKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Coos

When
December 29, 7:45 AM PST to December 31, 4:15 PM PST
Where
Coos County, 0.37 mi ENE of Cedar Pt to 0.46 mi NNW of Cedar Pt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.171, -124.193

The Coquille River at Coquille exceeded the flood stage of 21.00 feet at 29/0745 PST, crested at 23.64 feet at 30/0800 PST, then fell below flood state at 31/1615 PST.

Flood, Coos

When
December 29, 2:15 PM PST to 6:00 PM PST
Where
Coos County, 0.98 mi W of Myrtle Pt to 1.04 mi W of Myrtle Pt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.067, -124.149

The South Fork of the Coquille at Myrtle Point exceeded the flood stage of 33.00 feet at 29/1315 PST, crested at 33.12 feet at 29/1600 PST, then fell below flood stage at 29/1800 PST.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266466, 266467.